WILLIAM R. BELL, M.D., F.A.C.P.; PETER A. TOMASULO, M.D.; BARBARA M. ALVING, M.D.; THOMAS P. DUFFY, M.D.
Grant support: in part by Research Grant No. HL-01601 from the National Heart and Lung Institute, and Training Grant No. AM-05260 from the National Institute of Arthritis, Metabolism and Digestive Diseases. Doctor Bell is a Hubert E. and Ann E. Rogers Scholar in Academic Medicine. Doctor Alving is a Special Fellow of the Stetler Research Fund.
▸Requests for reprints should be addressed to William R. Bell, M.D.; Hematology Division, Blalock 1002, The Johns Hopkins Hospital; Baltimore, MD 21205.
BELL WR, TOMASULO PA, ALVING BM, DUFFY TP. Thrombocytopenia Occurring During the Administration of Heparin: A Prospective Study in 52 Patients. Ann Intern Med. 1976;85:155-160. doi: 10.7326/0003-4819-85-2-155
Download citation file:
Published: Ann Intern Med. 1976;85(2):155-160.
In a group of 52 patients receiving continuous intravenous heparin, 16 developed thrombocytopenia (platelets < 100 000/mm3). Ten of the 16 patients who had thrombocytopenia had elevated titers of fibrinogen-fibrin degradation products, and five of these 10 patients also had a reduction in plasma fibrinogen. The abnormalities disappeared after the heparin preparation was discontinued. These occurrences could not be attributed to drugs other than heparin, to the dose of heparin administered, or to prior exposure to heparin. The mechanism by which the heparin preparation may induce these changes is not known.
Learn more about subscription options.
Register Now for a free account.
Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only